Over a dozen people have been admitted to local hospitals in Bibb County and surrounding counties since Monday, said Chris Hendry, chief medical officer at Navicent Health in Macon, reports AJC.com.
The crisis is ongoing with the Georgia Bureau of Investigation (GBI) reporting earlier Tuesday that dozens of overdoses have been reported in Macon, Centerville, Perry, Warner Robins, and Albany. Some of the overdosed victims were found unconscious and not breathing and had to be put on ventilators.
GBI spokeswoman Nelly Miles said more reports of overdoses are still coming in and the death toll could rise. “What is uncommon is to see so many (overdoses) come in in such a short time frame,” said Dr. Christopher Hendry, chief medical officer of Navicent Health, one of the hospitals receiving the overdose victims.
The really scary thing about this swarm of overdoses is that no one knows what the drug is that was ingested by the victims. Several people, who were still able to talk said they took a yellow pill that they thought was the prescription painkiller, Percocet, according to CNN News.
Dr. Hendry says the overdose symptoms were “much more severe in onset,” and could prove to be something new and as yet unidentified, as well as more powerful, making the reaction more difficult to reverse with Narcan. “There’s a compound in the South that’s recently popped up — 10,000 times more powerful than morphine — where the normal doses of Narcan are not effective,” Hendry said.
Bibb County Sheriff, David Davis told reporters they have been following leads but there are no suspects at this time. Davis suspects that “someone has developed this particular pill … and is passing it off as a prescription medicine.”
“The individuals that are involved in the drug trade, this may be their newest product,” he said, urging people to come forward with more information or turn themselves in. “We need to know who’s putting this poison in the community right now.”